Instead of just lifting weights, an amateur bodybuilder in the United Kingdom tried to plump up his arm muscles and by injecting them with coconut oil , according to a new report of the case.
But he wound up developing cysts inside his arm muscles from the oil, and because he also used steroids, he ruptured his triceps and needed surgery, the report said.
The 25-year-old-man first went to the doctor because his arm hurt and he had had trouble moving it for several months. He told the doctor that he had taken up bodybuilding four years earlier, and that he went to the gym three times a week.
An ultrasound revealed a rupture in the tendon that connects the triceps muscle (in the upper arm) to the bone near the elbow. This type of injury is rare in young people, the report said. The ultrasound also showed multiple cysts inside his arm muscle.
More From LiveScience
From these findings, the man's doctors suspected that he might be injecting substances into his arm. When he was asked about this, the patient admitted that he had injected coconut oil into his arm muscles to increase their size and definition.
Although anabolic steroids are perhaps the most well-known substances that bodybuilders inject to bulk up muscle, they also sometimes inject other substances, including natural oils — like sesame oil, walnut oil and paraffin — to make their muscles appear to be larger, the report said. Natural oils are less expensive than anabolic steroids , which may make them an attractive option, particularly for amateur bodybuilders, the report said.
"Alarmingly, this practice, used for the short-term enhancement of muscular appearance, seems to come at a significant cost," the man's doctors, from London North West Healthcare NHS Trust health system, wrote in the Dec. 1 issue of the journal BMJ Case Reports. In an earlier case , a bodybuilder in Germany who injected sesame seed oil into his muscles for eight years experienced scarring and deformity in his muscle tissue, and had irreversible muscle damage that prevented him from weightlifting normally.
Other side effects of similar injections include skin sores, infection and potentially life-threatening blockages of blood vessels, due to the globbing up of the fat in the oils, the report said.
A review of the U.K. man's medical history also revealed that he had engaged in several other problematic practices in order to bulk up his muscles. For example, he had used insulin without a prescription, which caused him to have seizures. He had also injected himself with vitamin B12 , which resulted in a bacterial infection. And he had used anabolic steroids, which caused him to develop swollen breast tissue and benign tumors on his liver — and both conditions required surgery.
It's likely that the man's triceps tendon rupture resulted from his use of anabolic steroids, which led to stiffening of the tendon and rupture after repeated weightlifting, the report said.
The man underwent surgery to repair his tendon, which healed well. But he continued to practice unsafe bodybuilding techniques to maintain his desired body image, despite being counseled about the risks of those practices, the report said.
"[Doctors] need to be aware of these cases," so that they can diagnose patients correctly and recognize potentially life-threatening practices among bodybuilders, the report said.
Original article on Live Science .